Pembrolizumab-induced myasthenia gravis-like disorder, ocula
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Pembrolizumab and other immune checkpoint inhibitors are the emerging treatment for selected, high-grade malignancies. However, a small number of patients are unable to tolerate its adverse effects, leading to discontinuation of this potentially life-changing therapy. In this study, authors present a case of high-grade urothelial carcinoma patient, who experienced neurocomplications during the first pembrolizumab administration. However, they were able to limit the adverse effect by concomitant use of low-dose oral steroids.

A 75-year-old Taiwanese female with high-grade urothelial carcinoma of the left ureter came to the neurology clinic with complaints of acute onset of bilateral ptosis 16 days after her first infusion of pembrolizumab. It was found that she developed complete bilateral ptosis and limited extraocular muscle movements. Myasthenia gravis-related antibodies and repetitive stimulation test were negative. She was diagnosed with pembrolizumab-induced myasthenia gravis-like disorder and myositis based on clinical symptoms and elevation of muscle enzymes. He was commenced with methylprednisolone pulse therapy followed by oral steroid therapy with gradual resolution of the symptoms. Three months later, the patient received a second cycle of pembrolizumab with low-dose oral steroids without any complications.

Pembrolizumab exerts its antitumor activity by interfering with the binding of programmed death 1 and its ligand, programmed death ligand 1. As a result, enhanced cytotoxic T cells can recognize tumor cells and induce cellular death. However, neurological complications may be severe and require prompt recognition and treatment. This case demonstrated that concomitant use of low-dose steroids and pembrolizumab might prevent such complications.

Source: https://jmedicalcasereports.biomedcentral.com/articles/10.1186/s13256-021-02722-8
Like
Comment
Share